Search for the end of a path in the d-dimensional grid and in other graphs

Dániel Gerbner, Balázs Keszegh, Dömötör Pálvölgyi, Günter Rote, Gábor Wiener

Abstract


We consider the worst-case query complexity of some variants of certain PPAD-complete search problems. Suppose we are given a graph G and a vertex s ∈ V(G). We denote the directed graph obtained from G by directing all edges in both directions by Gʹ. D is a directed subgraph of Gʹ which is unknown to us, except that it consists of vertex-disjoint directed paths and cycles and one of the paths originates in s. Our goal is to find an endvertex of a path by using as few queries as possible. A query specifies a vertex v ∈ V(G), and the answer is the set of the edges of D incident to v, together with their directions.

We also show lower bounds for the special case when D consists of a single path. Our proofs use the theory of graph separators. Finally, we consider the case when the graph G is a grid graph. In this case, using the connection with separators, we give asymptotically tight bounds as a function of the size of the grid, if the dimension of the grid is considered as fixed. In order to do this, we prove a separator theorem about grid graphs, which is interesting on its own right.


Keywords


Separator, graph, search, grid

Full Text:

PDF ABSTRACTS (EN/SI)


ISSN: 1855-3974

Issues from Vol 6, No 1 onward are partially supported by the Slovenian Research Agency from the Call for co-financing of scientific periodical publications